After suffering a pulmonary embolism, there is a higher risk that a new blood clot will form, particularly in the following situations:
More long-term causes include:
If these situations apply to you, you may be advised to take an anticoagulant medication to prevent another pulmonary embolism; the dosage will be lower than what you have taken in the past.
Some medications are contraindicated following a pulmonary embolism (ex., oral contraceptives containing estrogen or hormone replacement therapy prescribed for menopausal symptoms).
Genetic predispositions can influence the development of a pulmonary embolism. Your parents, siblings and children may therefore be at increased risk.
After a pulmonary embolism, it is important to be on the lookout for the signs and symptoms of a deep vein thrombosis and to seek medical care quickly, especially if you have stopped taking anticoagulants.
It is also important to discuss these symptoms with family members and to encourage them to consult a healthcare professional quickly in case of doubt. The chances of recovery and avoiding complications are greater if the pulmonary embolism is treated quickly.
Canada’s Thrombosis awareness campaign called CLOTS helps you learn and recognize the signs of blood clots, also called thrombosis.